zbMATH — the first resource for mathematics

On strong solutions of the multi-layer quasi-geostrophic equations of the ocean. (English) Zbl 1157.35461
Summary: We study the multi-layer quasi-geostrophic equations of the ocean. The existence of strong solutions is proved. We also prove the existence of a maximal attractor in \(L^{2}(\varOmega )\) and we derive estimates of its Hausdorff and fractal dimensions in terms of the data. Our estimates rely on a new formulation that we introduce for the multi-layer quasi-geostrophic equation of the ocean, which replaces the nonhomogeneous boundary conditions (and the nonlocal constraint) on the stream-function by a simple homogeneous Dirichlet boundary condition. This work improves the results given in [C. Bernier, Adv. Math. Sci. Appl. 4, No. 2, 465–489 (1994; Zbl 0815.76086)].

35Q35 PDEs in connection with fluid mechanics
76B03 Existence, uniqueness, and regularity theory for incompressible inviscid fluids
76U05 General theory of rotating fluids
86A05 Hydrology, hydrography, oceanography
Full Text: DOI
[1] Agoshkov, V.I.; Ipatova, V.M., Solvability of the altimeter data assimilation problem in the quasi-geostrophic multi-layer model of Ocean circulation, Comput. math. math. phys., 37, 3, 348-358, (1997) · Zbl 0954.49029
[2] Bernier, C., Existence of attractor for the quasi-geostrophic approximation of the navier – stokes equations and estimate of its dimension, Adv. math. sci. appl., 4, 2, 465-489, (1994) · Zbl 0815.76086
[3] Bernier-Kazantsev, C.; Chueshov, I.D., The finiteness of determining degrees of freedom for the quasi-geostrophic multi-layer Ocean model, Nonlinear anal., 42, 1499-1512, (2000) · Zbl 0996.86002
[4] Colin, T., The Cauchy problem and the continuous limit for the multilayer model in geophysical fluid dynamics, SIAM J. math. anal., 28, 3, 516-529, (1997) · Zbl 0879.76115
[5] Haltiner, G.J.; Williams, R.T., Numerical prediction and dynamic meteorology, (1980), John Wiley and Sons New York
[6] Hu, C., Asymptotic analysis of the primitive equations under the small depth assumption, Nonlinear anal., 61, 3, 425-460, (2005) · Zbl 1081.35080
[7] Hu, C.; Temam, R.; Ziane, M., Regularity results for linear elliptic problems related to the primitive equations, Chinese ann. math., 23B, 2, 1-16, (2002)
[8] Hu, C.; Temam, R.; Ziane, M., The primitive equations of the large scale Ocean under the small depth hypothesis, Discrete contin. dyn. syst., 9, 1, 97-131, (2003) · Zbl 1048.35082
[9] Lions, J.L.; Temam, R.; Wang, S., On the equations of large-scale Ocean, Nonlinearity, 5, 1007-1053, (1992) · Zbl 0766.35039
[10] Lions, J.L.; Temam, R.; Wang, S., Models of the coupled atmosphere and Ocean (CAOI), Comput. mech. adv., 1, 3-54, (1993) · Zbl 0805.76011
[11] Lions, J.L.; Temam, R.; Wang, S., Numerical analysis of the coupled atmosphere and Ocean models (CAOII), Comput. mech. adv., 1, 55-120, (1993) · Zbl 0805.76052
[12] Lions, J.L.; Temam, R.; Wang, S., Mathematical study of the coupled models of atmosphere and Ocean (CAOIII), Math. pures appl., 73, 105-163, (1995)
[13] Lions, J.L.; Temam, R.; Wang, S., On mathematical problems for the primitive equations of the Ocean: the mesoscale midlatitude case. lakshmikantham’s legacy: A tribute on his 75th birthday, Nonlinear anal. TMA, 40, 1-8, 439-482, (2000) · Zbl 0978.76102
[14] Pedlosky, J., Geophysical fluid dynamics, (1987), Springer-Verlag New York · Zbl 0713.76005
[15] Peixoto, J.P.; Oort, A.H., Physics of climate, (1992), American Institute of Physics New York
[16] Temam, R., ()
[17] Washington, W.M.; Parkinson, C.L., An introduction to three-dimensional climate modeling, (1986), Oxford University Press Oxford · Zbl 0655.76003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.